Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Have c diff. Taking metronidazole. Started having breathing and swallowing difficulty. Any thoughts?

User rating for this question
Answered by

Practicing since : 2005
Answered : 474 Questions
I am short of breath and having trouble swallowing. I"m taking Metronidazole(4 days) and my Dr. says I have to keep taking it, even though I feel I'm allergic to the medicine. He says it's the disease, not the med. causing the side effects. I have c-dif. What do you think?
Posted Wed, 27 Mar 2013 in Medicines and Side Effects
Answered by Dr. Pravin Banodkar 9 minutes later
Thanks for the query posted .
I would be pleased to answer your query .
No , I think you will need to review the drug intake with a second opinion and clinical examination .

The c diff infection cannot cause breathless and trouble swallowing.
You will need immediate assistance to check for impending angiooedema.

Thanks and take care
Above answer was peer-reviewed by
Follow-up: Have c diff. Taking metronidazole. Started having breathing and swallowing difficulty. Any thoughts? 13 hours later
The Dr. wants to add Vancomycin together with the metronidazole. How does that help define if the metro. is causing the side effects? I want to stop the metronidazole (now I had some hallucinations). He is a well reviewed doctor and Critical care physician, but I've never felt this bad and had a Dr. tell me to continue the treatment.
does metronidazole cause hallucinations and can another Dr. change the treatment when this one says he is doing "proper medical treatment" for c-dif? Isn't combining the 2 meds. counterproductive if I'm having trouble with one of them?
Thank you
Answered by Dr. Pravin Banodkar 3 hours later
Thanks for the information provided.

Both Vancomycin and Metronidazole work against C Diff
One of them should be started . In resistant cases of C diff , Vancomycin is prescribed .
Now you can stop the Metro if you are on Vancomycin. Metronidazole does not cause Hallucinations.
He should ideally be putting you ONLY on one medications that is Vancomycin in the present case scenario .
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor